During the past 2 years a new compound, demethylchlortetracycline (Declomycin),* hereafter referred to as DMCT, has found wide clinical usage as an effective broadspectrum antibiotic. Photosensitivity due to this compound has been reported by Falk,1 Morris,2 Trafton,3 and Fuhrman.4 None of these reactions were associated with nail changes. The incidence of photosensitivity with onycholysis due to medications has been remarkably low and, to our knowledge, restricted to chlortetracycline (Aureomycin). Harris5 reported 2 cases of "solar dermatitis" occurring after chlortetracycline therapy, and Shaffer et al.6 noted photosensitivity in 5 patients, 3 of whom had associated nail changes. Jirasek et al.7 and Krauskoff et al.8 have also reported nail changes in patients receiving tetracycline derivatives.
In this study our observations concerning a group of 108 patients from private practice, who first received DMCT therapy during the early months of 1959, are presented. Some of the
ORENTREICH N, HARBER LC, TROMOVITCH TA. Photosensitivity and Photo-Onycholysis Due to Demethylchlortetracycline. Arch Dermatol. 1961;83(5):730–737. doi:10.1001/archderm.1961.01580110018003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: